Fit Friday: Side Effects May Include….

Side effects may include weight gain.

When I got my IUD, the thought of gaining 20 lbs. was unpleasant, at the least. In 2013, I was the fittest I’d ever been, playing roller derby and weight-training at the YMCA. Then I had surgery on my ladyparts, got an IUD, filed for divorce. I vowed not to be the n% of women who gained weight with the Mirena IUD.

I now know that 20 lbs. is a small trade for being able to function during my period. A number on the scale means very little to me compared to the the ability to live with severe dysmenorrhea.

Weight is a number indicating the earth’s gravitational pull on my body, not a measure of my health.

Since 2013 (until this summer), my arsenal of prescription drugs had grown to four: Effexor for my depression/anxiety, the IUD for my dysmenorrhea (since the surgery didn’t help and I can’t use estrogen), amitriptyline and Topamax for the migraines. The IUD and amitriptyline both cause weight gain. Topamax has a side effect of weight loss, but I didn’t lose any weight when I started it.

After years of body image issues, battles with food, restrictive eating habits, disordered thought patterns, I have made a lot of progress in just eating the food. Moderation is the name of the game. I’ve maintained a healthy, stable weight since late 2013, after the initial medication-weight-gain. I made one final foray into disordered-diet land when I bought into a Beachbody program, but that didn’t last very long.

Until this summer.

My neurologist changed my medication regimen and started scaling back my amitriptyline this summer. The withdrawal was yucky. I was taking it for migraines, and it’s used for long-term, chronic pain management, but amitriptyline is an antidepressant. I got depressed.

And then that little side effect of Topamax kicked in, and I started losing weight. The first time I accidentally lost weight on a medication was the first time I really, really got into trouble with dieting, my senior year of high school. I noticed what was happening this time, and I didn’t weigh myself. That is an important detail. If I had weighed myself, I would have ended up down the rabbit hole again. This is how I knew I needed to call my doctor: I was miserable. The sick/nausea was pretty much past, but I couldn’t sleep, or eat, or focus. Normally a whirlwind of creativity, I was the human embodiment of inertia. I had no motivation. I wanted desperately to go back on the medication. But that little voice in my head said, Yeah, but look in the mirror. Do you really want to gain that weight back? Just hold out one more week, and you’ll see that it’s worth it. You’re barely eating, but you’re not even hungry. Isn’t that great??

I got scared. Really, really scared.

It still took me a month to call my neurologist.

But I still haven’t weighed myself. Weight is a number indicating the earth’s gravitational pull on my body, not a measure of my health. If anything has illustrated that, this summer has painted it in technicolor.

Advertisements

One comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s